Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

OAP Fatigue - cures, thoughts, wisdom, advice? Flu Jab related? Blood pressure meds related?

(9 Posts)
JandLandG Wed 25-Jan-17 12:56:10

My mum is in her early 70s now and has been struggling for the past 15 months.

She's normally in great health for her age but has suffered since a couple of things last year and I wonder if anyone has any thoughts.

She had the OAP flu jab in Oct '15 and shortly after was diagnosed with high blood pressure.

She reacted badly to the meds proscribed for the blood pressure and has to change 2 or 3 times before she got to where she is now.

She's permantly wiped out - a very small amount of activity has her feeling fatigued.

She's convinced something to to with the flu jab.

SHe's been to her GP of course, maybe a dozen times over the intervening period and no real help other than 'keeping an eye on it' type advice.

I feel impotent.

This woman was leaping about in the garden at her 70th birthday not that long ago and now is struggling.

I'd be ever so grateful for advice, thoughts, similar situations please.

I want so much to help my mum.

SHe's still in good spirits to chat to for a couple of hours, but I sensed at Christmas when we stayed with her that she was tired and losing her patience with her beloved grandchildren.

I'm remote from her but visit when I can.

Anything gratefully received.

Thank you.

helpimitchy Wed 25-Jan-17 21:16:31

She needs her bloods doing to look for things like iron and thyroid levels. It won't be the flu jab. Blood pressure meds can also cause tiredness.

Thinkingblonde Wed 25-Jan-17 21:31:23

I was going to mention having her blood tested for iron deficiency too. I have the flu jab every year and never had any lasting ill effects.
I have high blood pressure and the medication has slowed me down, I am not as sharp mentally as I used to be, not as witty.
Mum could have an under active thyroid, does take Statins? These can cause muscle weakness.
Mum needs a through check up.

building2017 Wed 25-Jan-17 21:34:55

The ability to absorb B12 can decrease with age. B12 injections are often required by over 65s. Ask for a test (but be aware that the reference ranges are not great).

PoshPenny Thu 26-Jan-17 00:42:17

Is there a link between when she started the statins and feeling fatigued? It could be lots of things, including her thyroid getting sluggish.

Thinkingblonde Thu 26-Jan-17 07:44:12

I apologise, I missed a word out. "Does take statins," should read does she take statins.

Musicaltheatremum Thu 26-Jan-17 12:09:30

Could she be referred to a medicine for the elderly specialist. We have great ones where I work and if I have a particularly complex case they are great for trying to tie it all up.
Agree with the statin comments. Some people react really badly to them.

JandLandG Wed 01-Feb-17 00:17:25

Thank you so much for your replies on this thread; really very much appreciated,

I think most of the above have been covered, really...blood tests, thyroid, angiogram etc...but thank you for suggesting.

I'm going to stress diet again to her...perhaps vitamin b is an avenue to pursue,,,iron too.

Anything else, anyone can think of, I'd be very interested in exploring all options,

she's been on statins for a while, but this dates only from the last 16 months or so

Hope to hear from more of you soon...thank you all again.

Yddraigoldragon Wed 01-Feb-17 00:30:48

Have her vit D levels been checked? It is worth trying to get the actual blood test results, as often levels that are described as normal are quite low on the scale

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now